Skip to content
My WebMD Sign In, Sign Up
Itchy arms
avatar
MSonju posted:
For several years, only in the summer, I have been driven crazy with itching on the tops of my arms. It is severe, sometimes waking me up at night. I have been taking prednisone ( 5 mg/day) for 36 years, along with NSAIDS and biologics. My dermatologist was stumped-and my rheumatologist suggested stopping each of the drugs temporarily to see if the itching stopped.No luck. The only one I didn't try stopping was the prednisone. Has anyone ever heard of anything like this ? If so , what can I do to end this misery??
Reply
 
avatar
DIYSTER responded:
Is there a rash of any kind? If so, what does it look like? If there is no rash, that is really odd. You could be reacting to the sun (you said only summer) or allergens in the air.

I get odd allergic reactions, especially having moved closer to the equator and most of my issues are sun and grass/tree related. I now tend to get PLE the first very strong sunny day of summer, even if wearing sunscreen, and it is maddeningly itchy and lasts for weeks. I use a topical corticosteroid cream, cold water or ice and, if it is so bad I can't think or sleep, I take a Benedryl tablet.

I should also note that these problems only came up when I started having RA symptoms. Very interesting. I was just recently diagnosed with Celiac and have been doing lots of research and analysis. I'm still connecting dots but a much clearer picture is coming together. New "aha moments" each day.

I hope you are able to get to the bottom of your itch problem soon. I know how maddening it can be, believe me! Good luck!
 
avatar
lac85 responded:
perhaps your skin is dryer than it use to be. Try putting lotion on as soon as you get out of shower while skin is still damp. It has helped my itchiness
 
avatar
3collies responded:
Investigate photo sensitivity. Many of the drugs for RA have this side effect. I was covered with a rash for 6 months that started on my arms and traveled my entire body. I went to a dermatologist and got several creams (none worked). My rheummy suggested that I stop all drugs for 6 weeks then start them again one at a time. In my case it was Humiera and Enbrel that caused the reaction. I am now on Orencia and doing so much better. I can finally sleep again and my skin is back to normal. The one drug that I didn't stop was Prednisone.
 
avatar
Boofjp responded:
I myself am going through this. The itching is horrible it wakes me up. I have tried Zyrtec, Benadryl cream and syrup. It helps for a few hours. I have been reading up on this and find many people with the same thing. They call it Bracheoradial Pruitier. They also say acupuncture helps. As for the other responses no there is no rash your skin looks normal, it's an inner itch that makes you crazy that you scratch until you bleed.
 
avatar
Boofjp replied to DIYSTER's response:
I have RA taking methotrexate do you think it has something to do with that? I will check into it. Also no rash just a horrible itch.
 
avatar
singingbear responded:
One of the long term side effects of Prednisone is thinning of the skin. Do you think that it can be related to that in any way?


Featuring Experts

Scott Zashin, MD is a clinical assistant professor at the University of Texas, Southwestern Medical School and maintains a private practice at Presb...More

Helpful Tips

Dry eyes and dry mouthExpert
Patients with RA may develop dryness of the eyes and mouth due to a condition called secondary Sjogrens Syndrome. The dryness is due to ... More
Was this Helpful?
32 of 39 found this helpful

Related Drug Reviews

  • Drug Name User Reviews

Report Problems to the
Food and Drug Administration

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.